Virginia, 2014

Dense Fog in Virginia, September 26 to 27, 2014

September 26 to 27, 2014 · NWS LWX · 2 events in 2 counties and zones

High pressure was across the Mid-Atlantic and led to clear and calm conditions. Dense fog formed in valley locations.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High pressure was across the Mid-Atlantic and led to clear and calm conditions. Dense fog formed in valley locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 26, 7:56 PM EST, 2 hours 39 minutes earlier.

Area forecast discussion, Sep 26, 7:56 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
856 PM EDT FRI SEP 26 2014

.SYNOPSIS...
HIGH PRESSURE OVER ONTARIO WILL CONTINUE TO BUILD INTO THE REGION
TONIGHT...AND REMAIN THROUGH LATE SUNDAY. A LOW PRESSURE SYSTEM WILL
FORM OVER THE SOUTHEAST GULF COAST STATES SUNDAY NIGHT...AND MOVE
TO THE NORTHEAST TOWARDS THE CAROLINAS MONDAY AND TUESDAY. HIGH
PRESSURE WILL THEN ONCE AGAIN BUILD INTO THE REGION FOR THE
REMAINDER OF THE WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
HIGH PRESSURE WILL CONTINUE TO BUILD IN FROM THE GREAT LAKES
TONIGHT. A DRY NORTHERLY FLOW WILL BRING MAINLY CLEAR SKIES ALONG
WITH SEASONABLY COOL CONDITIONS. PATCHY FOG IN THE RIVER VALLEYS
AND RURAL AREAS CANNOT BE RULED OUT...BUT IT IS TOO DRY FOR FOG
WIDESPREAD FOG TO DEVELOP. MIN TEMPS WILL RANGE FROM THE LOWER 40S
IN SOME OF THE COLDER VALLEYS IN THE POTOMAC HIGHLANDS TO THE
UPPER 50S/NEAR 60 IN DOWNTOWN WASHINGTON AND BALTIMORE.

ON SATURDAY...THE HIGH MOVES FROM THE GREAT LAKES TO BECOME ALMOST
CENTERED OVER THE MASON-DIXON LINE. ANY PATCHY FOG FROM
TONIGHT WILL BURN OFF QUICKLY WITH MAX SUNSHINE. WITH H85 TEMPS
AROUND 15C IN FULL SUN ON A NE WIND...WILL HAVE MAX TEMPS SATURDAY REACHING
THE LOWER 80S IN THE WARMER SPOTS WHICH IS ABOUT 5-10 DEG F OVER
NORMAL VALUES. THERE WILL BE STILL A N/NE COMPONENT TO THE WIND
WHICH WILL KEEP TEMPS BELOW THE MID 80S...WHICH IS WHAT I WOULD EXPECT
WITH FULL SUN...H85 TEMPS 15C...AND A WESTERLY WIND. WINDS SHOULD
BE LIGHT NE...BUT MAY GUST 10-15 KTS DURING MAX SOLAR HEATING IN
THE AFTERNOON.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY/...
A CLEAR AND CALM SAT NIGHT...WITH ONCE AGAIN PATCHY FOG DEVELOPING
IN THE NORTHERN AND CENTRAL VA PIEDMONT. TEMPS WILL BE A FEW DEG
WARMER THAN TONIGHT.

SUNDAY WILL START OFF SUNNY...BUT WILL SEE
HIGH CLOUDS INCREASING FROM THE SW IN RESPONSE TO THE GULF COAST
LOW. TEMPS SHOULD BE A FEW DEGREES WARMER ON SUNDAY...WHICH WILL
BE A SOLID 10 DEG F HIGHER THAN NORMAL. WINDS WILL ONCE AGAIN BE
LIGHT...BUT MORE VARIABLE IN DIRECTION THAN ON SATURDAY.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
SUNDAY NIGHT THE 12Z ECMWF BRINGS A CHC OF OVERRUNNING RAIN TO
THE SW PORTION OF THE CWA IN ADVANCE OF THE LOW. THE 12Z GFS HOLDS
OFF THE CHC OF RAIN UNTIL MONDAY. SO THERE IS SOME DIFFERENCES IN
THE TIMING AND EVEN THE PLACEMENT OF THE POTL RAINFALL ON SUNDAY
NIGHT. CLOUDS WILL DEFINITELY BE ON THE INCREASE ON SUN NIGHT NO
MATTER WHAT MODEL SOLN/SOLNS YOU CHOOSE. THE GREATEST CHC OF PCPN
FOR THE SUN NIGHT THROUGH MONDAY TIMEFRAME WILL BE THE SOUTHERN
HALF OF OUR CWA.

THE LOW EXITS OFF CAPE HATTERAS TUESDAY...AND ONCE AGAIN HIGH
PRESSURE BUILDS BACK INTO THE REGION FROM THE GREAT LAKES THROUGH
THE REMAINDER OF THE WEEK. BOTH MAX AND MIN TEMPS WILL BE ABOVE
NORMAL DURING THIS ENTIRE LONG TERM PERIOD.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
PATCHY MVFR VSBYS IN THE VA PIEDMONT AND SHEN VALLEY TONIGHT.
OTHERWISE VFR THROUGH SUNDAY. POTL MVFR CIGS/VSBYS AT KCHO SUN
NIGHT AND MONDAY...ELSEWHERE VFR. WINDS WILL BE LIGHT THROUGHOUT
THE ENTIRE PERIOD.

&&

.MARINE...
FAIR MARINE WEATHER WITH NO HEADLINES. NEXT CHC FOR SCA WINDS WILL
MONDAY NIGHT INTO TUE AS THE LOW PULLS OFF HATTERAS.

&&

.TIDES/COASTAL FLOODING...
A NORTH-NORTHEAST FLOW HAS CAUSED TIDAL ANOMALIES TO BE AROUND ONE
HALF TO THREE QUARTERS OF A FOOT ABOVE NORMAL. THE NORTH-NORTHEAST
FLOW WILL CONTINUE TO CAUSE ELEVATED WATER LEVELS LATE TONIGHT INTO
SATURDAY MORNING...BUT MINOR FLOODING IS NOT EXPECTED SINCE THE HIGH
TIDE WILL BE THE LOWER OF THE TWO ASTRONOMICAL NORMS.

THE FLOW MAY TURN MORE TOWARD THE EAST SATURDAY AFTERNOON INTO
SATURDAY EVENING...THIS MAY CAUSE WATER LEVELS TO INCREASE A BIT.
THE HIGH TIDE WILL ALSO BE THE HIGHER OF THE TWO ASTRONOMICAL
NORMS. MINOR TIDAL FLOODING WILL BE POSSIBLE FOR SENSITIVE AREAS
NEAR HIGH TIDE.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEE
NEAR TERM...BJL/LEE
SHORT TERM...LEE
LONG TERM...LEE
AVIATION...BJL/LEE
MARINE...BJL/LEE
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Sep 26, 7:57 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT FRI SEP 26 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
271000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
857 PM EDT FRI SEP 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AN ONSHORE FLOW MAY LEAD TO MINOR TIDAL FLOODING NEAR HIGH TIDE
SATURDAY AFTERNOON INTO SATURDAY EVENING FOR SENSITIVE AREAS ALONG
THE WESTERN SHORE OF THE MARYLAND CHESAPEAKE BAY AND THE SHORE
OF THE UPPER TIDAL POTOMAC RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-271000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
857 PM EDT FRI SEP 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
September 26, 10:35 PM EST to September 27, 4:30 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported at Warrenton Airport.

Dense Fog, Page

When
September 27, 3:45 AM EST to 7:00 AM EST
Where
Page forecast zone
Reported by
AWOS
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Visibilities of a quarter mile or less were reported at Luray Airport.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 542697, 542698.